[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.166.22. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1977

Onycholysis Through Phototoxicity

Author Affiliations

Durham, NC

Arch Dermatol. 1977;113(4):520-521. doi:10.1001/archderm.1977.01640040128026
Abstract

To the Editor.—  Onycholysis through a phototoxic mechanism, in patients taking a tetracycline derivative, was described by Orentreich et al1. The following is a report of an unusual manifestation of this reaction.

Report of a Case.—  A 20-year-old undergraduate had painful, swollen fingertips. One week earlier, she had experienced paresthesias in both hands, which had lasted a full day. Two days prior to her visit, her left fourth fingertip became tender and edematous; by the next morning, all fingers, except the thumbs, were similarly involved. There was no history to suggest contact dermatitis or trauma. Apart from studying, her activities included only sunbathing, which she does frequently, and has always tolerated well. Current medications were limited to levothyroxine sodium (Synthroid) (dose unknown) and tetracycline hydrochloride, 250 mg/day, taken for two years.The patient was well tanned and healthy-appearing, and had edematous fingertips. The nail beds were pale, and the

First Page Preview View Large
First page PDF preview
First page PDF preview
×